DOCTORS have been told to warn patients taking anti-depressants about the often “severe” side-effects of quitting.
The Royal College of Psychiatrists admitted yesterday that the debilitating withdrawal symptoms can last for weeks — or even months.
Doctors now have to warn patients about the ‘severe’ side-effects of quitting anti-depressants[/caption]
They had previously played down the side-effects, which can include electric shock sensations, fatigue and anxiety — insisting they tended to be “mild” and last no more than a week or two.
The U-turn is expected to be written into guidance for GPs by NHS watchdog NICE.
It will encourage doctors to discuss the consequences of taking the drugs before they are prescribed.
In 2016/17, seven million Brits took the drugs, latest figures show.
MOST READ IN HEALTH
HOLIDAY HENNA HELL
Girl, seven, is 'scarred for life' after medics had to cut off blisters she suffered from black henna tattoo at posh hotel salon
The truth about YOUR double chin, what's really causing it – and the DAFT exercises that can help banish it
Psychotherapist Dr James Davies, of the University of Roehampton, told the Mail: “This is a huge dramatic shift in position by the Royal College.
“It’s a real step forward in trying to stop the widespread harms that have been experienced by people trying to come off the drugs.”
Previously doctors insisted withdrawal symptoms tended to be ‘mild and last no more than a week or two – but they can last even months[/caption]
- GOT a story? RING The Sun on 0207 782 4104 or WHATSAPP on 07423720250 or EMAIL firstname.lastname@example.org